Severe cutaneous adverse rxns up in allopurinol initiators
(HealthDay)—Allopurinol initiators have an almost 10-fold increased risk of severe cutaneous adverse reactions (SCARs) compared with nonusers, according to a study published in the April issue of Arthritis Care & Research.
Seoyoung C. Kim, M.D., from Brigham and Women's Hospital in Boston, and colleagues conducted a propensity-score matched cohort study using data from five large Medicaid programs to examine the incidence rate and in-hospital mortality of hospitalization for SCARs in allopurinol initiators compared with non-allopurinol users.
During 65,625 person-years of follow-up for allopurinol initiators, the researchers found that 45 patients were hospitalized for SCARs, with a crude incidence ratio of 0.69 per 1,000 person-years. All cases occurred within 365 of initiating treatment with allopurinol and 91.1 percent occurred within 180 days. During the hospitalization, 26.7 percent of patients died. For non-allopurinol users, the crude incidence rate was 0.04 per 1,000 person-years. For allopurinol initiators versus nonusers, the risk of SCARs was significantly increased (hazard ratio, 9.68). After adjustment for age, comorbidities, and recent diuretic use, the hazard ratio for high-dosage (>300 mg/day) versus low-dosage allopurinol was 1.30 for allopurinol users.
"Our study suggests that the risk of SCARs was 10 times as high in allopurinol initiators as compared to non-allopurinol users," the authors write. "Future studies using a large detailed clinical data set from a large prospective inception cohort of allopurinol users is needed for a better understanding of other risk factors of SCARs such as impaired renal function and concomitant medication use."
Several authors disclosed financial ties to pharmaceutical companies, including Takeda, which partially funded the study.
Full Text (subscription or payment may be required)